Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2003, 7:27 PM CDT for Thomas County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 27, 2003, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 3269 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS53 KGLD 280027 SVRGLD KSC193-280130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 727 PM CDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 830 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF MINGO...OR ABOUT 19 MILES SOUTHWEST OF COLBY...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINGO AT 815 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. LAT...LON 3934 10131 3914 10139 3913 10088 3929 10091 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:17 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 27, 3:17 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT FRI JUN 27 2003 TONIGHT...NO SHORT TERM MODEL HAS CAUGHT AFTERNOON CONVECTION IN NEBRASKA COUNTIES...WHICH APPEARS TO HAVE FORMED ALONG LOW LEVEL SURFACE TROUGH MOVING THROUGH THE AREA. AT 00Z AN INSTABILITY AXIS SHARPENS UP FROM NEAR TRIBUNE TO MCCOOK...DEMARCATED BY A 700 MB THETA-E RIDGE AND LIFTED INDICES TO -3. CAPE WILL BE MAXIMIZED AT 1500-2000 J/KG AND 0-6 KM BULK SHEAR VALUES FROM 40-45 KTS ALONG THE AXIS. FORECAST SOUNDING FOR HLC AT 03Z SHOWS INVERTED-V WITH DRY AIR UP TO 700 MB. THUS AS THUNDERSTORMS APPROACH THIS INSTABILITY AXIS THE THREAT FOR HIGH BASED THUNDERSTORMS WILL INCREASE WITH GUSTY WINDS POSSIBLE ASSOCIATED WITH LOCALIZED DOWNBURSTS. AFTER 06Z RADIATIONAL COOLING WILL INCREASE CONVECTIVE INHIBITION PREVENTING FURTHER DEVELOPMENT AND STORMS WILL MOVE EAST OF THE FORECAST AREA. SATURDAY...SURFACE BOUNDARY STALLS OUT OVER SOUTHERN KANSAS WITH RETURN/UPLSOPE FLOW AROUND SURFACE HIGH NEAR LBF ADVECTING LOW LEVEL MOISTURE INTO THE TRI STATE AREA BY THE AFTERNOON. LOW LEVEL THETA-E AXIS WILL BE ALONG THE FRONT RANGE MOST OF THE DAY...SHIFTING EASTWARD WITH TIME. 700-500 MB LAPSE RATES WILL BE PROHIBITIVELY LOW THROUGH 18Z...THEN STEEPEN DRAMATICALLY IN THE WEST BY 00Z. THUS EXPECTED SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER THE HIGHER TERRAIN TO THE WEST DURING THE DAY...REACHING FAR EASTERN COLORADO BY LATE AFTERNOON...AND SPREADING OVER THE REMAINDER OF THE TRI STATE AREA SATURDAY EVENING. SOUTHERLY LOW LEVEL JET THEN KICKS IN AND WILL SUSTAIN CONVECTION THROUGH THE NIGHT AS POSSIBLE MCS MOVES ACROSS THE SOUTHERN FORECAST AREA. SUNDAY...GFS AND ETA NOT IN GOOD AGREEMENT. FORECAST MAXIMUMS RANGE FROM 70 TO 90 AND POPS FROM SLIGHT TO CHANCE. LATEST ETA PLACES INSTABILITY AXIS OVER EASTERN COLORADO DURING THE AFTERNOON. 700-500 MB LAPSE RATES REMAIN QUITE STEEP IN THE WESTERN ZONES AND LOW LEVEL UPSLOPE REGIME CONTINUES. ADD TO THE MIX A WEAK VORTICITY MAXIMUM ROTATING AROUND FOUR CORNERS UPPER RIDGE...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AND OVERSPREAD WESTERN ZONES IN THE AFTERNOON AND EVENING. PER SPC DAY 3 OUTLOOK...COULD SEE A FEW HIGH BASED SEVERE STORMS AS WELL...INCLUDING SUPERCELLS WITH BACKED LOW LEVEL WIND FIELD. MADE SOME COMPROMISES TO SURROUNDING OFFICES ON SUNDAY MAXIMUMS. MONDAY...UPSLOPE SURFACE WINDS CONTINUE ACROSS THE REGION. 850 THERMAL RIDGE BEGINS TO BUILD WESTWARD FROM COLORADO. RAISED MAXIMUMS SOMEWHAT TO COME IN LINE WITH THIS THINKING. STEEP 700-500 MB LAPSE RATES LOCATED ALONG THE FRONT RANGE AND ADJACENT PLAINS...WITH >6.5C/KM SPREADING AS FAR EAST AS KANSAS BORDER BY 00Z. EXPECT ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP OVER HIGHER TERRAIN TO THE WEST...AND POSSIBLY REACHING FAR EASTERN COLORADO DURING THE LATE AFTERNOON AND EVENING. EXTENDED (TUESDAY THROUGH FRIDAY)...THE EXTENDED PERIOD WILL BE DOMINATED BY A 500 MB RIDGE OF HIGH HEIGHTS CENTERED OVER THE FOUR CORNERS AND RESULTING HOT SURFACE TEMPERATURES. JET ENERGY WILL RIDE OVER THE RIDGE FROM NORTHERN CALIFORNIA TO THE DAKOTAS. SURFACE FRONT WILL GET HUNG UP ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS AS IT PARALLELS THE UPPER FLOW. A SHORTWAVE ON THURSDAY WILL WEAKEN THE RIDGE SOMEWHAT AND THE GFS IS HINTING AT POSSIBLE CONVECTION IN THE NORTHWESTERN FORECAST AREA. THE FEATURE HAS SOME MOISTURE TO WORK WITH...AS 700 MB DEW POINTS RISE INTO POSITIVE TERRITORY. UNKNOWN FACTOR AT THIS POINT WILL BE STRENGTH OF THE CAP/CONVECTIVE INHIBITION. 700 MB TEMPERATURES CURRENTLY FORECAST BY THE GFS TO DROP SLIGHTLY TO AROUND 15C...AND COMBINED WITH VERY HOT SURFACE TEMPERATURES...MAY BE ENOUGH TO REACH CONVECTIVE TEMPERATURES AND ALLOW THE CAP TO BREAK BY LATE IN THE AFTERNOON/EARLY EVENING. WILL COVER THIS POSSIBILITY WITH SLIGHT CHANCE THUNDER...WHICH MATCHES WELL WITH LBF GRIDS. ON FRIDAY ANOTHER WEAKER DISTURBANCE COMES ACROSS IN THE SOUTHWEST FLOW ALOFT...BUT 700 MB TEMPERATURES/DEW POINTS SUGGEST A STRONGER CAP AND WILL LEAVE DRY FOR NOW. TEMPERATURE GRIDS LOOK ON TRACK AND ONLY MINOR ADJUSTMENTS REQUIRED. .GLD...NONE. JDK
Hazardous weather outlook, Jun 27, 1:22 PM CDT, 6 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1222 PM MDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE AND INSTABILITY WILL INCREASE ACROSS NORTHWEST AND EXTREME SOUTHWEST NEBRASKA THROUGH THIS EVENING. A SURFACE BOUNDARY NEAR THE COLORADO AND KANSAS BORDER WILL MOVE ACROSS THIS AREA THROUGH THE NIGHT. LIFT FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND CONVERGENCE ALONG THE SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS ALONG AND EAST OF THE COLORADO BORDER. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON. GIVEN THE DEGREE OF INSTABILITY AND DAYTIME HEATING...A FEW OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR SEVERE WEATHER WILL INCREASE SATURDAY AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY CONTINUE TO INCREASE. MORE UPPER LEVEL DISTURBANCES AND A SURFACE BOUNDARY WILL ACT ON THIS AIR MASS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. FOR SUNDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. BULLER
In the hours before
Local storm report, Jun 27, 6:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 11 NE TRIBUNE KS .88 INCH HAIL
06/27/03 GREELEY REPORTED BY PUBLIC.
0512 PM 4 W COLBY KS .75 INCH HAIL
06/27/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 27, 6:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 2 SE SELKIRK KS 1 INCH HAIL
06/27/03 WICHITA REPORTED BY PUBLIC.Local storm report, Jun 27, 6:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM SELKIRK KS 1.75 INCH HAIL
06/27/03 WICHITA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 27, 6:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 14 SSW COLBY KS .75 INCH HAIL
06/27/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 27, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 4 N MONUMENT KS 1.75 INCH HAIL
06/27/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 27, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT FRI JUN 27 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
605 PM 11 SE TRIBUNE KS 1 INCH HAIL
06/27/03 GREELEY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.